Illinois, 2011

Heavy Snow in Illinois, January 20, 2011

January 20, 2011 · NWS LSX · 8 events in 8 counties and zones

A band of heavy snow fell across parts of Southwest Illinois. Seven to 11 inches fell in a narrow band across parts of Madison, St.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A band of heavy snow fell across parts of Southwest Illinois. Seven to 11 inches fell in a narrow band across parts of Madison, St. Clair, Bond and Clinton Counties. Areas immediately surrounding this picked up five to seven inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 19, 11:44 PM CST, 16 minutes earlier.

Area forecast discussion, Jan 19, 11:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 PM CST WED JAN 19 2011

.UPDATE...
/1117 PM CST WED JAN 19 2011/

RUC SEEMS TO HAVE A FAIRLY GOOD HANDLE ON THE POSITION OF A NEARLY
STATIONARY FRONTOGENETICAL BAND ACROSS THE INTERSTATE 70 CORRIDOR.
SNOWFALL RATES OF AROUND 1 INCH PER HOUR HAVE BEEN REPORTED OVER
THE LAST SEVERAL HOURS WITH 5 TO 6 INCHES OF SNOW ALREADY ON THE
GROUND ACROSS THE WRN CWA. THE RUC SUGGESTS THAT THIS BAND WILL
SHIFT EWD TONIGHT AND WITH ADDITIONAL AREAS OF FRONTOGENETICAL
FORCING DVLPG TO OUR NORTH AND SHIFTING SEWD WITH TIME. GIVEN THE
RECENT SPOTTER REPORT OF OVER 3 INCHES IN MADISON COUNTY
ILLINOIS...APPEARS THAT A FEW MORE COUNTIES WILL LIKELY SEE 6 INCH
ACCUMULATIONS FROM THIS STORM SYSTEM AND HAVE EXTENDED THE WINTER
STORM WARNING FARTHER EAST.

KANOFSKY

&&

.DISCUSSION...
/330 PM CST WED JAN 19 2011/

FOCUS FOR THE SHORT TERM WILL BE ON THE SYSTEM THAT IS UNDERWAY
ACROSS ERN KS/NEB AND WRN MO.

HAVE UPGRADED ADV TO A WARNING FOR PORTIONS OF THE CWA ALONG THE MO
RIVER. THIS IS NOT A MAJOR SHIFT IN THE FCST AS THE PREV FCST HAD
UPR ADV SNOWFALL AMOUNTS.

MDLS IN GOOD AGREEMENT WITH VERY STRONG WAA ACROSS WRN AND
CNTL MO THIS AFTERNOON AND OVERNIGHT. THIS AREA OF WAA WILL SPREAD
EWD EARLY THURS MORNING...BUT WILL ALSO WEAKEN AS IT DOES DUE TO THE
850H WAVE OPENING. ONCE SN BEGINS...IT APPEARS SNOWFALL RATES
PUSHING ONE INCH PER HOUR WILL BE POSSIBLE ACROSS PORTIONS OF THE
WARNING AREA. GIVEN THERMAL PROFILE AS WELL AS MDLS DEPICTING  MAX
OMEGA IN DENDRITE ZONE...AM USING A SLR OF 15...WHICH MAY BE ON THE
LOW END.

UPR TROF CURRENTLY CROSSING THE ROCKIES IS CURRENTLY EXPECTED TO DIG
ON THE LEEWARD SIDE AND HELP PUSH THE SFC LOW...CURRENTLY IN NRN
TX...SEWD WITH MUCH THE SNOW MOVING OUT OF THE AREA BY NOON THURS.
DID KEEP POPS DURING THE AFTERNOON TO ACCOUNT FOR TIMING CHANGES.

AFTER THIS SYSTEM...A CLIPPER WILL APPROACH THE REGION FRI AND FRI
NIGHT. HAVE INCREASED POPS TO GET SN MENTIONED IN FCST...BUT MAY
NEED TO BE INCREASED AGAIN AS CONFIDENCE INCREASES. HAVE GONE ON THE
LIGHT SIDE OF QPF FOR NOW...BUT MAY SEE A QUICK INCH OR TWO OF
ADDITIONAL SNOWFALL WITH THIS CLIPPER.

MADE MINOR CHANGES TO THE GOING TEMP FCST AS FCST APPEARED ON TRACK.
DID MAKE SOME CHANGES TO MIN TEMPS FOR FRI MORNING. HAVE KEPT TEMPS
AT OR JUST BELOW COLDEST MOS FOR CONTINUITY AND DUE TO UNCERTAINTY.
DID WARM TEMPS A FEW DEGREES DUE TO CLOUD COVER MOVING IN SOONER
THAN PREV ANTICIPATED. WHILE MUCH OF THE CLOUD IS EXPECTED TO BE
CI...THIS IS STILL EXPECTED PREVENT TO PREVENT SOME RADIATIONAL
COOLING WITH SNOWPACK.

FOR THE EXTD...WITH THE MAIN FOCUS ON THE SHORT TERM...ONLY MINOR
CHANGES WERE MADE TO THE EXTD PORTIONS OF THE FCST. TOO MUCH
DIVERGENCE IN MDL SOLNS TO PIN DOWN SYSTEMS. KEPT BELOW AVG TEMPS
THRU THE EXTD WITH SN PACK EXPECTED TO REMAIN IN PLACE.

TILLY

&&

.AVIATION...
/1143 PM CST WED JAN 19 2011/

LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH MID MORNING THURSDAY...
WITH SOME 1 INCH/HOUR SNOWFALL RATES CONTINUING THROUGH 10Z. RADAR
TRENDS SUGGEST THAT THERE MAY BE A BRIEF LET UP IN THE ACCUMULATING
SNOW AT KSTL/KSUS BETWEEN 06-08Z BEFORE VSBYS/CIGS LOWER AGAIN AROUND
08Z AND CONTINUE THROUGH MOST OF THE NIGHT. SNOWFALL TOTALS AT
KSTL/KSUS/KCOU WILL BE IN THE 6-9 INCH RANGE BEFORE THE ACCUMULATING
SNOW TAPERS TO FLURRIES BETWEEN 14-18Z. VFR CIGS WILL MOVE INTO
THE AREA AFTER 18Z.

SPECIFICS FOR KSTL...MAY SEE A BRIEF INCREASE TO MVFR CIGS/VSBYS
THROUGH 08Z BEFORE LIFR CIGS/VSBYS MOVE BACK INTO THE TERMINAL BY
08Z. WILL STILL LIKELY SEE SOME 1 INCH/HOUR SNOWFALL RATES THROUGH
10Z. TOTAL ACCUMULATIONS WILL BE AROUND 6 INCHES.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR CRAWFORD MO-
     KNOX MO-LEWIS MO-MARION MO-MONROE MO-PIKE MO-RALLS MO-
     SHELBY MO.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR IRON MO-
     JEFFERSON MO-MADISON MO-REYNOLDS MO-ST. FRANCOIS MO-STE.
     GENEVIEVE MO-WASHINGTON MO.

     WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR AUDRAIN MO-
     BOONE MO-CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-
     LINCOLN MO-MONITEAU MO-MONTGOMERY MO-OSAGE MO-ST. CHARLES
     MO-ST. LOUIS CITY MO-ST. LOUIS MO-WARREN MO.

IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR ADAMS IL-
     BROWN IL-GREENE IL-MACOUPIN IL-MONTGOMERY IL-PIKE IL.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR FAYETTE IL-
     MARION IL-MONROE IL-RANDOLPH IL-WASHINGTON IL.

     WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR BOND IL-CALHOUN
     IL-CLINTON IL-JERSEY IL-MADISON IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jan 19, 11:48 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 PM CST WED JAN 19 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1148 PM CST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

3 TO 7 INCHES OF SNOW WILL FALL ACROSS MUCH OF THE AREA
OVERNIGHT...WITH THE HIGHEST AMOUNTS FALLING ALONG THE MISSOURI
RIVER. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. PLEASE SEE THE
WINTER WEATHER WARNING AND ADVISORY PRODUCTS FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW WILL CONTINUE ON THURSDAY WITH AN ADDITIONAL 1
TO 2 INCHES EXPECTED...PRIMARILY ALONG AND SOUTH OF THE INTERSTATE
44 CORRIDOR IN MISSOURI AND THE INTERSTATE 64 CORRIDOR IN
ILLINOIS. STORM TOTAL SNOW IS EXPECTED TO BE 4 TO 8 INCHES WITH
LOCALLY HIGHER AMOUNTS.

WIND CHILL VALUES OF AROUND 10 BELOW ZERO ARE EXPECTED ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.

THERE IS A CHANCE FOR SNOW FRIDAY AND FRIDAY NIGHT ACROSS
PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL AND SOUTHWEST
ILLINOIS.

THERE IS ANOTHER CHANCE OF SNOW SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

KANOFSKY

In the hours before

Local storm report, Jan 19, 11:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1123 PM CST WED JAN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     SNOW             ST. PAUL                38.85N  90.74W
01/19/2011  M3.5 INCH        ST. CHARLES        MO   TRAINED SPOTTER

&&

BRITT
Local storm report, Jan 19, 11:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 PM CST WED JAN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     SNOW             COLUMBIA                38.95N  92.33W
01/19/2011  E6.2 INCH        BOONE              MO   PUBLIC

&&

TRUETT
Local storm report, Jan 19, 11:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 PM CST WED JAN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     SNOW             2 SSE FULTON            38.83N  91.94W
01/19/2011  M5.5 INCH        CALLAWAY           MO   COCORAHS

&&

KANOFSKY
Local storm report, Jan 19, 11:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 PM CST WED JAN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     SNOW             JENNINGS                38.72N  90.26W
01/19/2011  E3.9 INCH        ST. LOUIS          MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Jan 19, 11:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 PM CST WED JAN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     SNOW             ST. LOUIS               38.64N  90.24W
01/19/2011  E3.0 INCH        ST. LOUIS CITY     MO   TRAINED SPOTTER

            CYCLIST ESTIMATES 3 INCHES OF SNOW AT THE ARCH GROUNDS

&&

KANOFSKY
Local storm report, Jan 19, 11:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1156 PM CST WED JAN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     SNOW             DRAKE                   38.47N  91.47W
01/19/2011  M4.0 INCH        GASCONADE          MO   TRAINED SPOTTER

&&

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Calhoun

When
January 20, 12:00 AM CST to 10:00 AM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heavy Snow, Jersey

When
January 20, 12:00 AM CST to 10:00 AM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
January 20, 12:00 AM CST to 10:00 AM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heavy Snow, St. Clair

When
January 20, 12:00 AM CST to 10:00 AM CST
Where
St. Clair forecast zone
Reported by
COOP Observer
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heavy Snow, Macoupin

When
January 20, 12:00 AM CST to 10:00 AM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heavy Snow, Bond

When
January 20, 12:00 AM CST to 10:00 AM CST
Where
Bond forecast zone
Reported by
COOP Observer
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heavy Snow, Clinton

When
January 20, 12:00 AM CST to 10:00 AM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heavy Snow, Fayette

When
January 20, 12:00 AM CST to 10:00 AM CST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289951, 289952, 289953, 289954, 289955, 289956, 289957, 289958.